Has anyone else noticed a thinning of their hair since using Plaquenil? Or the hair becoming dry and brittle?
Hair Loss from taking Plaquenil?
- 31 Aug 2011 by zoofolk
- 21 September 2020
It has been reported as an side effect of Plaquenil - hair loss or bleaching of the hair, if you think its too bothersome, please ask your doc/pharmacist to prescribe some med which is more comfortable for your system.
Take care, be well, please.
I have been taking Hydroxychloroquine for approx. 2 yrs. In the past 3 months have noticed extreme hair thinning & breakage. Just found out it could be from the hydroxychloroquine. Question to zoofolk: Since you made your post Aug. 2011, has your hair got better? Do you still take the Plaquenil? Have you tried any hair products like Rogaine, if so did it work? Help! Would greatly appreciate your reply...
Plaquenil can rarely cause hair loss, but it is not common. be sure to check with your physician and ideally your dermatologist as well to review all possible causes of your hair loss.
Jeff Donovan MD PhD FRCPC FAAD
US & Canadian board-certified Dermatologist
So glad that you are asking about hair loss with Plaquenil. I have been on it for 8 mos. and in the last 6 weeks, I have lost a bunch of hair. Not in spots, just an overall thinning after each shampoo. I immediately started using Nioxin 4 shampoo and scalp treatment as it worked for me years ago, I also started the Ladies Rogaine 6 weeks ago. So far, i am not noticing any let up in hair loss. I have very little hair any way, but this is sad to me. I need to get some hats and mention it to my rheumy at my next appt. Along with the hair loss, my scalp feels very tight and tense. Any help that you could give would be great. I am taking biotin also, but I always have done.
I too have had significant diffuse hair loss after taking Plaquinel
for less than 6 weeks! Legs, eyebrows and eyelashes affected as well. Dermatologist says now I have stopped medication it is a waiting game. From reading I have done I can see that medications can trigger Female Pattern Hair Loss.
Does anyone have information on this? If you have experienced hair loss from this drug did it regrow? I am grey and think that the bleaching effect of the drug may be part of the reason I have been so badly affected.
OMG yes! I have lost a significant amount of hair in only 6 weeks. Stopped taking Plaquinel and dermatologist says it’s a waiting game to see if it grows back. I am very distressed.
Has anyone else had this experience? Did it regrow? I am grey and wondering if the bleaching effect of Plaquinel has caused me more hair loss that others may experience. (Leg hair, eyebrows and eyelashes affected too!).
My doctor just prescribed this for me because I have rheumatoid arthritis. I already have a long-standing problem with hair loss, so I think I won’t even bother taking this. Weight gain and hair loss, no thanks! I wouldn’t want to leave my house. I Would rather live with physical pain than mental anguish over how I look.
I am a little worried for those who had hair loss from Plaquenil. I took this drug a few years ago for RA, and after about 3-4 months a lot of hair fell out in the shower. I took a pic and showed my rheumatologist (he took me off of it right away); and showed to my dermatologist as well. I didn't like the using of Rogaine, but Finasteride worked beautifully. Finasteride is the generic of Propecia, which is a prostate medication. The positive side effect for me was hair growth with no other side effects. My understanding is Finasteride must be taken for life to maintain hair growth. I now have my hair all back from over 2 years ago when I started the drug.
I use the discount RX cards for Finasteride, only because it is not covered under regular insurance. It's considered a cosmetic condition. I use Dermatique in Smithtown, NY.
I hope people are reading this to learn there is another beneficial way for this side effect.
Thanks everyone on here! I was originally on methotrexate in 2011 and had hair loss from that. So they put me on the plaquenil. Well my hair never grew back. Now this might be why! I have been on the plaquenil since 2011 (since i got off the methotrexate) and my hair has steadily gotten worse and worse. I have talked to several docs about it with no help. Thanks you guys for letting me know i am not the only one. I will get ahold of my doc about getting off of it once i switch to the humira. I hope that doesn't cause me to have more hair loss too! I don't know if mine will ever grow back since I have been on it so long...
- Plaquenil Information for Consumers
- Plaquenil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.